Ohio, 2016Winter Weather in Ohio, April 8 to 9, 2016
April 8 to 9, 2016 · NWS PBZ · 3 events in 3 counties and zones
A strong area of low pressure aloft brought cold and snow to much of eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland from the afternoon of the 8th into the late evening of the 9th. Snow amounts along and south of I-70 in Ohio and Pennsylvania were less than an inch outside of the ridges.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure aloft brought cold and snow to much of eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland from the afternoon of the 8th into the late evening of the 9th. Snow amounts along and south of I-70 in Ohio and Pennsylvania were less than an inch outside of the ridges. Snowfall from the Laurel Ridges to Pittsburgh into eastern Ohio ranged from 1 to 5 inches. Along the I-80 corridor snowfall ranged from 3 to 6 inches, with isolated 8 inch amounts. In the highest elevations of Garrett county Maryland, and Preston and Tucker counties of West Virginia, snowfall was from 6 to 10 inches, with amounts over one foot in eastern Preston and Tucker counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 8, 3:01 PM EST, 59 minutes earlier.
Area forecast discussion, Apr 8, 3:01 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT FRI APR 8 2016
.SYNOPSIS...
ACCUMULATING SNOW IS LIKELY OVERNIGHT FOLLOWED BY COLD
TEMPERATURES THROUGH THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
BRIEF BREAK IS TAKING PLACE BETWEEN SYSTEMS TODAY AS UPPER LEVEL
RIDGING TAKES PLACE. THIS WILL BE QUICKLY REPLACED BY A SHORTWAVE
DIGGING THROUGH THE BASE OF THE COLD UPPER TROUGH THIS EVENING.
PRECIPITATION IS ALREADY BEGINNING TO SPREAD INTO OHIO OUT AHEAD
OF IT...AND AS SUCH POPS WERE LEFT AS IS THROUGH THE AFTERNOON. THIS
INITIAL PUSH IN PRECIPITATION IS ANTICIPATED TO BE RAIN WITH
SURFACE TEMPERATURES WELL ABOVE FREEZING AND SOME WEAK WARM
ADVECTION TAKING PLACE.
HOWEVER...AS WE GO INTO THE OVERNIGHT HOURS...A QUICK CHANGEOVER
TO SNOW IS ANTICIPATED WITH STRONG FORCING PRESENT IN THE MODEL
GUIDANCE FROM A STRENGTHENING RIGHT EXIT REGION OF AN JET STREAK
AND LOW LEVEL FRONTOGENESIS. WITH THE SYSTEM INTENSIFYING RIGHT
OVER THE UPPER OHIO VALLEY...IT APPEARS A TROWAL/AREA OF
DEFORMATION WILL SUPPORT AN ENHANCED BAND OF SNOW JUST NORTH OF
PIT BEFORE DAYBREAK SATURDAY. SINCE THE MODELS HAVE THIS ENHANCED
BAND ROUGHLY IN THE SAME LOCATION...HAVE OPTED TO BUMP UP SNOW
AMOUNTS ALONG THE I-80 CORRIDOR ABOUT AN INCH...WITH LESS THAN AN
INCH FURTHER SOUTH. WITH THESE ADJUSTMENTS...HAVE ADDED ANOTHER
TIER OF COUNTIES INTO THE ADVISORY.
THINK THE BULK OF THE SNOW THAT FALLS IN THE RIDGES WILL BE FROM
THE NW FLOW AS THE SYSTEM SHIFTS TO THE EAST...AS IT APPEARS THEY
WILL BE DRY-SLOTTED AFTER THE FIRST LINE OF SNOW MOVES THROUGH.
THUS...WHILE AMOUNTS WERE KEPT THE SAME...THE TIMING WAS ADJUSTED.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
NORTHWEST FLOW WILL KEEP THE CHANCE FOR SNOW SHOWERS ACROSS THE
REGION...AND ESPECIALLY IN THE RIDGES THROUGH THE AFTERNOON.
STRONG COLD ADVECTION MAY ALLOW FOR THIS TO STICK AREAWIDE BUT
GENERALLY KEPT ACCUMULATIONS LOW BY LATE MORNING.
STRONG PRESSURE RISES IMMEDIATELY BEHIND THIS SYSTEM MAY SUPPORT
STRONG WIND GUSTS THROUGH THE AFTERNOON...BUT THINK THAT THEY WILL
STAY UNDER ADVISORY CRITERIA AT THIS TIME. COLD ADVECTION...SNOW
SHOWERS...AND CLOUD COVER SHOULD HOLD TEMPERATURES 20 DEGREES
BELOW SEASONAL AVERAGES.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
PRECIPITATION WILL END BY SATURDAY NIGHT AS HIGH PRESSURE BUILDS
IN FROM THE WEST. WITH CLEARING SKIES AND RELATIVELY LIGHT WINDS
SUNDAY MORNING WILL START OUT COLD...BUT WINDS WILL QUICKLY TURN
SOUTH AND WARM AIR ADVECTION WILL COMMENCE. A WARM FRONT WILL
SURGE UP OVER THE AREA SUNDAY EVENING WITH INCREASING CLOUD
COVERAGE AND CHANCES FOR RAIN. WITH CONTINUED WAA...CLOUD
COVERAGE...AND STRONGER WINDS KEEPING WINDS FROM
DECOUPLING...EXPECT TEMPERATURES TO REMAIN STEADY OR INCREASE
OVERNIGHT INTO MONDAY...ALONG WITH CONTINUED RAIN SHOWERS. THE
ASSOCIATED COLD FRONT WILL CROSS MONDAY NIGHT...AND OVERALL A HALF
INCH OF QPF IS FORECAST IN GENERAL. TUESDAY WILL BE SLIGHTLY
COOLER IN NORTHERLY FLOW BEHIND THE FRONT BUT THE REST OF THE
WEEK WILL SEE A WARMING TREND IN TEMPERATURES A RIDGING BUILDS
OVER THE CENTRAL CONUS AND BEGINS TO SLIDE EAST.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS WILL DETERIORATE OVERNIGHT AS THE NEXT SYSTEM MOVES
OVER THE AREA. MVFR CIGS BY MIDNIGHT DETERIORATING TO IFR AS RAIN
CHANGES OVER TO SNOW. WINDS WILL BE RELATIVELY STRONG...WITH GUSTS
OF 25-30KTS ON AVERAGE. CONDITIONS WILL BEGIN TO IMPROVE BY
MID/LATE AFTERNOON
.OUTLOOK /TONIGHT THROUGH TUESDAY/...
RESTRICTIONS WILL BE POSSIBLE WITH A MONDAY COLD FRONT.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 5 PM EDT
SATURDAY FOR MDZ001.
OH...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 5 PM EDT
SATURDAY FOR OHZ041.
PA...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 5 PM EDT
SATURDAY FOR PAZ007>009-013>016-020>023-073-074-076.
WV...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 5 PM EDT
SATURDAY FOR WVZ510>514.
&&Hazardous weather outlook, Apr 8, 1:24 PM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 PM EDT FRI APR 8 2016
OHZ039-040-048>050-057>059-068-069-PAZ029-031-075-WVZ001>004-012-021-
509-091830-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-GUERNSEY-
BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
224 PM EDT FRI APR 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-OHZ041-PAZ007>009-013>016-020>023-073-074-076-WVZ510>514-
091830-
GARRETT-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE RIDGES-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
224 PM EDT FRI APR 8 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 PM
EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Weather, Columbiana
- When
- April 8, 4:00 PM EST to April 9, 3:00 PM EST
- Where
- Columbiana forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
An observer reported 3 inches of snow near Salem.
Winter Weather, Harrison
- When
- April 8, 4:00 PM EST to April 9, 3:00 PM EST
- Where
- Harrison forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.294, -81.091 (the zone’s center; the record gives no point)
The department of Highways reported 2 inches of snow near Cadiz.
Winter Weather, Tuscarawas
- When
- April 8, 4:00 PM EST to April 9, 3:00 PM EST
- Where
- Tuscarawas forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
The Department of Highways reported 2.5 inches of snow near Dover.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Ohio, April 8 to 9, 2016$2.1 million · 10 events
- Frost and Freeze in Kentucky, April 8 to 10, 201699 events
- Flash Flood and Flooding in California, April 8 to 11, 2016$360,000 · 6 events
- Winter Storm in Pennsylvania, April 8 to 9, 2016$150,000 · 1 event
- Flash Flooding in California, April 8 to 11, 20161 injured · $19,000 · 5 events
- Frost and Freeze in Indiana, April 8 to 10, 201619 events
- Winter Weather in Wisconsin, April 8, 201615 events
- Winter Weather in Ohio, April 8 to 9, 201613 events
- Frost and Freeze in Virginia, April 8 to 10, 20165 events
- Frost and Freeze in Maryland, April 8 to 9, 20165 events
- Winter Weather in Pennsylvania, April 8 to 9, 20164 events
- Heavy Snow in West Virginia, April 8 to 9, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625021, 625022, 625023.